Texas, 2020

Flash Flooding and Hail in Texas, April 3, 2020

April 3, 2020 · NWS EWX · 6 events in 5 counties and zones

A cold front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 3, 11:27 AM CST, 33 minutes earlier.

Area forecast discussion, Apr 3, 11:27 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1227 PM CDT Fri Apr 3 2020

.AVIATION...
Thunderstorm activity picking up for surrounding areas of DRT, expect
this activity to continue and spread eastward to I-35 sites over the
next couple hours. Tempo TSRA in till 22Z for all TAF sites. MVFR/IFR
ceiling anticipated to persist the entire forecast period. The front
has begun to slow its southward progression but a northerly wind
shift at all sites is expected this evening. Lingering rain showers
will hang around for the overnight hours. Precip remains in the
forecast till tomorrow morning.

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT Fri Apr 3 2020/

AVIATION...
A mix of LIFR and IFR conditions will occur through the morning
hours across most of South Central in low stratus, BR, and -DZ. In
addition, isolated SHRAs are also possible. These conditions will
hold through mid morning, with gradual improving of ceilings and
visibility, outside of developing convection, into the MVFR category
around 18Z.

Scattered showers are expected to develop 15Z-18Z between SAT and
DRT, then become more numerous and widespread across South Central
Texas during the afternoon ahead of a cold front. Scattered storms
could be severe, with wind gusts in excess of 50KT and hail possible.
We have sided toward the faster hi resolution guidance with respect
to the frontal timing, arriving into AUS/DRT around 20Z-22Z and
SAT/SSF around 22Z-23Z. Mesoscale influences from cold pooling
associated with convection could result in even a slightly faster
timing.

PREV DISCUSSION... /ISSUED 359 AM CDT Fri Apr 3 2020/

SHORT TERM (Today through Saturday)...
Early this morning a shallow, yet strong cold front was moving south
out of the Panhandle and Oklahoma and into West Central and North
Texas. A very moist airmass is in place across South Central Texas.
Areas of drizzle and fog have developed along with a few weak
showers. Despite the shallow nature of the front, and main northern
stream trough lifting northeast, the density of the airmass will
allow the cold front to sweep through the region this afternoon and
evening, potentially aided by meso-scale influences from cold
pooling associated with increasing coverage of convection expected
along the front across our CWA. We have sided toward the faster
HREF, CONSShort, and 3KM NAM solutions.

With that said, several high resolution models are indicating an
increase in showers developing mid to late morning between San
Antonio and Del Rio, potentially with a few thunderstorms embedded.
Erosion of the cap is indicated by both GFS and NAM12 Bufr
soundings midday, just as the front is beginning to enter the far
northern Hill Country. We expect an increase in thunderstorm
development through the afternoon across the CWA.

MLCAPE values in excess of 2000J/kg and deep layer shear values of
around 50KT will support a severe threat. Given the steep elevated
lapse rates large hail will be possible ahead of and just behind the
front by early afternoon across northern areas of the CWA,
especially the Hill Country and southwest Edwards Plateau. A
damaging straight-line wind and large hail threat will also be
possible should convection organize near and south of the front,
across southern and southwest areas of the CWA, as indicated by
several HREF members, during peak heating this afternoon into the
early evening. Will have to watch for the potential for the cold
front to undercut convection. But bouyancy aloft should support
continued convection and hail threat behind the front. SPC has
placed much of the CWA in a Slight Risk for severe storms today.

In addition, a locally heavy rainfall threat is possible, which
could lead to flash flooding. Precipitable water values are forecast
to be near the 99th CFSR climatological percentile. The most
susceptible areas for flash flooding, should the locally heavy
rainfall occur there, will be through portions of the Hill Country
and Central Texas where recent rainfall over the past few weeks has
erased drought conditions and left the area near saturation. WPC has
placed much of the CWA in a Marginal Risk of rainfall exceeding flash
flood guidance. On average 1/2-1 1/2 inches of rainfall are expected
today and this evening, however isolated pockets near 3 inches are
entirely possible.

Sharply falling temperatures are expected this afternoon and evening
behind the front There is some uncertainty on whether a lull in post-
frontal convection take places late tonight. But almost all guidance
does suggest an increase in elevated convection beginning pre-dawn
Saturday morning near the Rio Grande and expanding northeast through
much of the CWA through the morning and afternoon. Elevated lapse
rates of near 7 degC/km will continue a thunder threat through the
day on Saturday. Some additional heavier pockets of rainfall are
also possible. Much colder on Saturday, with highs only in the 50s
to low 60s for much of the region.

LONG TERM (Saturday Night through Thursday)...
The cold front will be stalled near or south of our southern border
Saturday night. Rain chances will decrease Saturday night from north
to south. The atmosphere will be wrung out and rain totals will be
mainly a tenth of an inch or less. The frontal boundary will
dissipate over South Texas Sunday and the low level flow will become
easterly to southeasterly across our CWA. There may be sufficient
lift across this decaying boundary to produce showers and isolated
thunderstorms Sunday and Monday. Monday night and Tuesday an upper
level shortwave trough will move through the southwesterly flow
pattern while the dryline moves in from West Texas. This interaction
will keep rain chances in the forecast for our CWA. The best chances
during this timeframe will be Monday night when the dryline moves
into the area. An upper level low will move through the southwestern
US Wednesday and Thursday keeping the flow over Texas from the
southwest. As this feature moves to the east we will continue to have
chances for showers and thunderstorms. The better chances will be
during the day Thursday as the upper low crosses NM and a cold front
drops down from North Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              45  54  54  71  65 /  40  70  40  50  50
Austin Bergstrom Intl Airport  46  54  54  72  64 /  50  70  40  40  40
New Braunfels Muni Airport     49  55  55  71  64 /  60  80  40  40  40
Burnet Muni Airport            43  51  51  68  62 /  40  70  30  40  40
Del Rio Intl Airport           55  60  58  75  66 /  60  70  20  50  40
Georgetown Muni Airport        44  52  52  70  63 /  40  70  40  40  50
Hondo Muni Airport             50  58  56  74  64 /  60  80  30  50  40
San Marcos Muni Airport        47  54  54  72  64 /  60  70  40  40  40
La Grange - Fayette Regional   49  56  56  76  66 /  80  80  40  40  40
San Antonio Intl Airport       50  58  56  72  66 /  60  80  40  50  40
Stinson Muni Airport           51  59  57  73  67 /  60  80  30  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...EWilliams
Long-Term...Hampshire
Decision Support...BMW
Hazardous weather outlook, Apr 3, 3:13 AM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
413 AM CDT Fri Apr 3 2020

TXZ171>173-183>194-202>209-217>225-228-040915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
413 AM CDT Fri Apr 3 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected across South
Central Texas this afternoon and evening. A few storms could
become severe, producing large hail and damaging winds gusts. In
addition, some pockets of heavy rainfall are possible, which could
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional showers and storms are possible on Saturday. Some
pockets of heavier rainfall could occur Saturday, leading to flash
flooding. The wet and unstable weather pattern continues into next
week, thus the potential for localized flooding may continue.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any reports of severe weather and
flooding to the National Weather Service.

In the hours before

Special weather statement, Apr 3, 10:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1143 AM CDT Fri Apr 3 2020

TXZ183-031745-
Val Verde TX-
1143 AM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
1245 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or 9 miles southwest of Comstock, moving northeast at 15
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Comstock, Box Canyon, Amistad Acres, Devils Shores, Pafford Crossing
and Devils River State Nat Area Big Satan.

LAT...LON 2964 10130 2981 10106 2960 10091 2952 10118
      2953 10126 2957 10124 2962 10125 2963 10126
      2962 10128 2958 10128 2958 10131 2961 10131
TIME...MOT...LOC 1643Z 238DEG 14KT 2956 10123

BMW
Special weather statement, Apr 3, 11:13 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1213 PM CDT Fri Apr 3 2020

TXZ202-217-031815-
Maverick TX-Kinney TX-
1213 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY AND
NORTHWESTERN MAVERICK COUNTIES UNTIL 115 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quemado, moving northeast at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Spofford, Quemado, Anacacho, Radar Base, Normandy, Darling and
Laughlin AFB Aux Field.

LAT...LON 2883 10057 2885 10057 2888 10060 2889 10059
      2890 10060 2890 10063 2892 10064 2892 10063
      2895 10065 2900 10065 2909 10067 2916 10059
      2929 10030 2906 10017 2883 10055
TIME...MOT...LOC 1713Z 234DEG 22KT 2896 10058

BMW
Special weather statement, Apr 3, 11:59 AM CST, 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1259 PM CDT Fri Apr 3 2020

TXZ184-031845-
Edwards TX-
1259 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDWARDS COUNTY
UNTIL 145 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Rocksprings, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Edwards County.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 3029 10010 3010 10030 3019 10056 3029 10046
TIME...MOT...LOC 1759Z 223DEG 21KT 3019 10041

BMW
Special weather statement, Apr 3, 12:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
100 PM CDT Fri Apr 3 2020

TXZ183-031845-
Val Verde TX-
100 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 145 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Juno, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Val
Verde County.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 3026 10108 3029 10104 3029 10070 3026 10070
      3018 10098
TIME...MOT...LOC 1800Z 243DEG 24KT 3025 10097

BMW

The radar

The Laughlin AFB radar (KDFX), 75 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Val Verde

When
April 3, 12:00 PM CST
Where
Val Verde County, 5.81 mi NNE of Amistad Res East
Measured
1.25 in hail
Reported by
Public
Coordinates
29.580, -100.970

A thunderstorm produced half dollar size hail near Lake Amistad.

Hail, Kinney

When
April 3, 12:15 PM CST
Where
Kinney County, 0.92 mi NE of Brackettville
Measured
1.75 in hail
Reported by
Public
Coordinates
29.330, -100.410

A thunderstorm produced golf ball size hail in Brackettville.

Flash Flood, Gillespie

When
April 3, 3:14 PM CST to 5:00 PM CST
Where
Gillespie County, 2.16 mi SSE of Luckenback to 2.15 mi SSE of Luckenback
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.150, -98.740

Thunderstorms produced heavy rain that led to flash flooding. Water covered the roadway on RR 1376 near the Kendall County line. Lower Colorado River Authority rain gauges in the area recorded 1.73 to 2.54 inches of rain in three hours.

Hail, Caldwell

When
April 3, 3:29 PM CST
Where
Caldwell County, 2.27 mi SW of Reedville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.860, -97.860

A thunderstorm produced nickel to quarter size hail in Martindale.

Thunderstorm Wind, Caldwell

When
April 3, 3:30 PM CST
Where
Caldwell County, 2.77 mi WSW of Reedville
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.860, -97.870

A thunderstorm produced wind gusts estimated at 80 mph that broke power poles and knocked down power lines in Martindale.

Flash Flood, Hays

When
April 3, 3:54 PM CST to 6:30 PM CST
Where
Hays County, 3.07 mi ENE of Kyle to 2.29 mi E of Kyle
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
29.990, -97.820

Thunderstorms produced heavy rain that led to flash flooding. There was several feet of water over the roadways on Cotton Gin Rd. and Bunton Ln. along Bunton Branch and Porter Creek on the east side of Kyle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884754, 884755, 884752, 884756, 884757, 884753.